Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 106, NWS Pueblo, CO

August 21, 2000Fremont County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 21, 2000, 5:03 PM MDT for Fremont County, Colorado. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 21, 2000, 5:03 PM MDT (23:03 UTC)
Expired
Aug 21, 2000, 5:30 PM MDT
In force
27 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 86 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:10 PM MDTHail 0.75Canon City, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 212303
SVRPUB
COC043-212330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
503 PM MDT MON AUG 21 2000

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO...

* UNTIL 530 PM MDT.

* AT 503 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF PENROSE...OR ABOUT 35
  MILES SOUTHWEST OF COLORADO SPRINGS...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF...
  EASTERN FREMONT AND NORTHEASTERN FREMONT COUNTIES

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3855 10538 3834 10494 3864 10495 3862 10524

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:54 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 21, 1:54 PM MDT, 3 hours 9 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
154 PM MDT MON AUG 21 2000

...SEVERE WEATHER POTENTIAL THIS EVENING THE MAIN FORECAST CONCERN...

A COOL FRONT HAD PUSHED INTO SE CO AND WAS MAINLY BANKED UP ALONG
THE PALMER DIVIDE AS OF 1800 UTC...BUT LAPS POTENTIAL TEMPERATURE
ANALYSES INDICATED THAT A SHALLOW PORTION OF THE COOLER AIR HAD
SPILLED INTO THE ARKANSAS VALLEY WITH KLHX PICKING UP GUSTY NE
WINDS AS OF 1900 UTC.  THUNDERSTORMS WERE BEGINNING TO MOVE OFF
THE FOOTHILLS IN NE CO EARLY THIS AFTERNOON AND THIS COMBINED WITH
CONTINUED DIFFERENTIAL HEATING BETWEEN NE AND SE CO SHOULD HELP
PUSH A SHALLOW SURGE OF COOLER AIR INTO THE ARKANSAS VALLEY THIS
AFTERNOON AND ENHANCE THUNDERSTORM COVERAGE AND POTENTIAL
STRENGTH.  UPPER DISTURBANCES EMBEDDED IN THE MONSOONAL FLOW WILL
HELP KEEP SCATTERED THUNDERSTORMS GOING OVER THE WRN HALF OF THE
FORECAST AREA.  MID-LEVEL WINDS ARE NOT THAT STRONG (15-20 KTS AT
500 MB) BUT WITH THE COOL FRONT...DEEP LAYER SHEAR IS STILL AROUND 30
KTS.  CAPE IS LIKELY IN THE 1000-1500 J/KG RANGE...BUT THE 1900 UTC
LAPS ANALYSIS WAS IN EXCESS OF 2000 J/KG OVER THE FAR ERN
PLAINS.  ANYWAY...THE AMBIENT ENVIRONMENT ON THE PLAINS COULD SUPPORT
A FEW SEVERE STORMS THIS AFTN/EVE. FOR NOW...I'M NOT SURE WHEN TO END
THE PRECIPITATION IN THE FORECAST...SO I MAY JUST LEAVE GENERIC
WORDING IN THE ZONES WITH NO PRECIPITATION TIMERS. APPARENTLY...THE
SUN ANGLE IS LOW ENOUGH THAT THE SAN LUIS VALLEY WILL GET FOG EACH
NIGHT WHEN PRECIPITATION FALLS IN THE DAYTIME...SO I'LL THROW SOME
PATCHY FOG IN TONIGHT.

ON TUESDAY/TUESDAY NIGHT...LOW LEVEL MOISTURE WILL STILL BE POOLED IN
THE ARKANSAS VALLEY/SE PLAINS AREA...WITH THE "MONSOONAL" MOISTURE
PLUME CONTINUING OVERHEAD...SO "CHANCE" POPS WILL BE IN ORDER
THERE...WITH "SLIGHT CHANCE" POPS ELSEWHERE.  THE BEST CHANCES SHOULD
BE ALONG AND NEAR THE E SLOPES...IN THE PROXIMITY OF THE TRIPLE POINT
OF WEAK UPPER DISTURBANCES MOVING THROUGH THE FLOW...OROGRAPHIC LIFT
AND DEEP MOISTURE.  MAXIMUM TEMPERATURES SHOULD BE SIMILAR TO TODAY
IN MOST AREAS.

WEDNESDAY...THE UPPER HIGH BROADENS AND BUILDS INTO THE NRN GREAT
BASIN/NRN ROCKIES BEHIND THE EXITING SHORTWAVE ENERGY WITH THE
GENERAL "MONSOONAL" FLOW AROUND THE UPPER HIGH CONTINUING.  THUS...
TEMPERATURES SHOULD WARM BACK UP A FEW DEGREES ON THE PLAINS...WITH
LITTLE CHANGE ELSEWHERE. I WILL ALSO CONTINUE WITH THE BROAD-BRUSHED
LOW POP SCENARIO FOR THE ENTIRE AREA...GIVEN THE OVERALL PATTERN.

EXTENDED(THU-SAT): NOT MUCH CHANGE IN THE EXTENDED FORECAST...AS
THE MODELS CONTINUE WITH THE UPPER PATTERN ESTABLISHED ON
WEDNESDAY.  WHAT YOU SEE ON WEDNESDAY WILL BE PROBABLY BE WHAT YOU
GET DURING THIS PERIOD...MAINLY CONTINUED LOW POPS AND ABOVE NORMAL
DAYTIME TEMPERATURES.

.PUB...NONE.

HAYNES

In the hours before

Special weather statement, Aug 21, 11:55 AM MDT, 5 hours 8 minutes before
COZ058>081-211900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT MON AUG 21 2000

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NEEDED FOR ONE OR TWO SEVERE
THUNDERSTORMS OVER THE PLAINS THIS AFTERNOON AND EVENING...

A COOL FRONT HAS PUSHED INTO SOUTHEAST COLORADO THIS MORNING...AND
HAS ALLOWED LOW LEVEL MOISTURE TO POOL OVER THE PLAINS.  IN
ADDITION...THE FRONT WILL PROVIDE A FOCUSING MECHANISM TO HELP
INITIATE THUNDERSTORMS...AND ALSO CONTRIBUTE TO VERTICAL WIND
SHEAR...WHICH WILL HELP ORGANIZE AND STRENGTHEN STORMS.

IN ADDITION...AN UPPER LEVEL DISTURBANCE CURRENTLY OVER WESTERN
COLORADO WILL MOVE ACROSS THE STATE TODAY...PROVIDING EXTRA SUPPORT
FOR THUNDERSTORM DEVELOPMENT. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN BY EARLY THIS
AFTERNOON...AND MOVE OVER THE ADJACENT PLAINS THROUGHOUT THE
AFTERNOON AND EVENING. ONE OR TWO STORMS MAY BECOME SEVERE OVER THE
PLAINS THIS AFTERNOON AND EVENING...WITH THE PRIMARY THREAT OF SEVERE
WEATHER BEING HAIL AROUND ONE INCH IN DIAMETER...AND STRONG...GUSTY
WINDS IN EXCESS OF 60 MPH.
Special weather statement, Aug 21, 4:16 PM MDT, 47 minutes before
COZ067-071>073-212250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
416 PM MDT MON AUG 21 2000

...STRONG THUNDERSTORMS DEVELOPING OVER EL PASO COUNTY...

STRONG THUNDERSTORM WILL CONTINUE TO DEVELOP OVER EL PASO COUNTY
THIS AFTERNOON AND EVENING. STORMS WIL LPRODUCE HAIL UP TO ONE HALF
INCH IN DIAMETER...WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN. THE
STORMS WILL ALSO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING. STORMS
WILL FIRST MOVE OVER NORTHERN COLORADO SPRINGS ACROSS GARDEN OF THE
GODS TO MANITOU SPRINGS. THEY WILL MOVE EAST AT 40 MPH.

IT IS POSSIBLE THSES STORMS WILL DEVELOP INTO SEVERE THUNDERSTORMS
OVER THE COLORADO SPRINGS AREA WITH LARGE HAIL AND VERY STRONG WIND
GUSTS.

FORTUNE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:29 PM MDTSevere Thunderstorm WarningPUBLas Animas46 min
Aug 21, 3:18 PM MDTSevere Thunderstorm WarningPUBAlamosa, Rio Grande57 min
Aug 21, 4:06 PM MDTSevere Thunderstorm WarningPUBLas Animas54 min
Aug 21, 4:21 PM MDTSevere Thunderstorm WarningPUBEl Paso54 min
Aug 21, 5:03 PM MDTSevere Thunderstorm WarningPUBLas Animas87 min
Aug 21, 5:18 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller57 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.